Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 52, NWS Raleigh, NC

May 16, 2023Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 16, 2023, 8:54 PM EDT for Guilford County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2023, 8:54 PM EDT (00:54 UTC)
Expired
May 16, 2023, 9:30 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:03 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2023-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2023-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 8:25 PM EDT, 29 minutes earlier.

Area forecast discussion, May 16, 8:25 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
825 PM EDT Tue May 16 2023

.SYNOPSIS...
A cold front will move through overnight, bringing unsettled weather
through tonight as the front crosses the region. This front will
push to our south on Wednesday as high pressure begins to build in
from the north, resulting in less humid and slightly cooler weather
for late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 825 PM Tuesday...

...Severe Thunderstorm Watch continues through 1000 PM for the
northern part of the region...

A couple of supercells continue along the NC/VA border, out ahead of
the developing line of thunderstorms over the Foothills with the
cold front. Increasing low level wind shear out ahead of the
developing line suggests a continuation of severe wind and even hail
potential arriving in the Triad very shortly and continuing along
the NC/VA border for several more hours. The line should weaken some
with increasing CINH as it approaches the Triangle Area given the
latest CAMS.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 125 PM Tuesday...

Skies will clear from north to south Wednesday as cold front settles
across South Carolina. As the front stalls to the south a few
lingering showers are possible in the far southern portions of the
FA. Pops have been trending drier, but still held onto low slight
chance PoPs for Wednesday during the day for the southern portion of
the Sandhills and the southern portion of the Coastal Plain.
Northerly winds 5-10mph will start the day off before veering to a
more easterly wind overnight. Gusts over night near the SC border
could be up to 25 mph as surface high pressure over PA influences
the area. Temperatures will be noticeably cooler than today as we
will see dew points in the 50s everywhere by the afternoon. High
temperatures will be in the upper 70s and low 80s north, to mid 80s
south.

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 200 PM Tuesday...

Surface high pressure over New England Thursday will slowly shift
offshore Thursday afternoon. When the influence of the surface high
weakens the the stalled front across South Carolina could bring
showers into the far southern portion of the FA, although most
recent models have held most of the precip to the south. For now
trending drier for Thursday, but low slight chance PoPs remain in
the forecast. The boundary across south Carolina will begin to push
southeast late Thursday. With the increase of low level moisture and
northeasterly flow in the mid levels, a weak mid level low pressure
system could develop off the SC/NC coast by early Friday morning.
The GFS has the low pressure off shore enough where Central NC will
see minimal impact Friday afternoon where as the ECMWF model has a
larger low pressure system with some impacts for the Central NC. For
now, went with a blend of the two with slight chance PoPs along and
east of I95 corridor for Friday afternoon and evening. A brief lull
will occur Saturday as the disturbance moves up along the Mid-
Atlantic coast and a cold front moves into the Mid-Atlantic from the
west.

A cold front associated with a mid level low pressure over the Great
Lakes region will sweep across the Mid-Atlantic Friday and Saturday.
However, the timing and  coverage Central NC will see is uncertain
as models diverge from each other beginning Saturday morning. For
now kept PoPs around 30 percent for Saturday and into Sunday morning
as the cold front moves across the region. By Sunday night, all of
Central NC is expected to be dry as high pressure from the west
begins to build into the region for Monday and Tuesday.

Highs over the weekend and into early next week will be in the low
80s north to mid 80s in the south. Lows will be in the mid to upper
50s with areas to the south near 60.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 145 PM Tuesday...

Aside from MVFR ceilings at KINT this afternoon, VFR conditions will
continue for the next few hours. SHRA and TSRA will develop across
the north and west later this afternoon through early tonight and
push E/SE through the period. Sub-VFR conditions are expected in low
ceilings, and reduced VIS in downpours. Gusty and erratic winds are
expected near storms, along with strong up/downdrafts and frequent
lightning. Conditions will begin to improve as storms exit the area
late tonight, however MVFR ceilings are possible by daybreak. Winds
shift north to northeast Wed morning.

Beyond 18z Wed: VFR conditions should develop Wed, however low
stratus may generate sub-VFR conditions at times overnight through
the end of the week. An approaching front may bring sub-VFR
conditions in showers and storms late Saturday through Sunday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield/JJT
NEAR TERM...Badgett
SHORT TERM...CA
LONG TERM...CA
AVIATION...JJT
Hazardous weather outlook, May 16, 6:54 PM EDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Raleigh NC
654 PM EDT Tue May 16 2023

NCZ042-073>078-083>086-088-089-172300-
Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
654 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A few strong to severe thunderstorms are possible late this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>028-038>041-043-172300-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Wilson-
654 PM EDT Tue May 16 2023

...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 6:56 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
656 PM EDT Tue May 16 2023

NCZ007>009-170000-
Vance NC-Person NC-Granville NC-
656 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of southeastern Person,
southern Vance and central Granville Counties through 800 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Rougemont, or 11 miles southeast of Roxboro,
moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Henderson, Oxford, Kittrell, Stem, Dabney, Moriah, Gillburg, Berea,
Surl and South Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.

&&

LAT...LON 3638 7837 3626 7833 3623 7836 3623 7838
      3620 7840 3617 7844 3616 7846 3618 7849
      3613 7852 3621 7880 3624 7880 3624 7890
      3625 7894 3639 7889
TIME...MOT...LOC 2255Z 278DEG 22KT 3630 7882

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NTL
Local storm report, May 16, 6:59 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
659 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     2 N CONCORD             36.50N 79.06W
05/16/2023                   PERSON             NC   PUBLIC

            POWER OUTAGE DUE TO FALLEN TREES ON UTILITY
            EQUIPMENT.

&&

CBL
Local storm report, May 16, 7:14 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     5 SSW BETHEL HILL       36.44N 78.90W
05/16/2023                   PERSON             NC   UTILITY COMPANY

            POWER OUTAGE DUE TO FALLEN TREES ON UTILITY
            EQUIPMENT.

&&

NTL
Local storm report, May 16, 8:44 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
844 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND DMG     2 W BETHEL HILL         36.50N 78.92W
05/16/2023                   PERSON             NC   TRAINED SPOTTER

            MULTIPLE TREES REPORTED DOWN NORTH OF
            ROXBORO, NC NEAR BETHEL HILL SCHOOL RD AND
            HWY 501N.

&&

NTL
Local storm report, May 16, 8:46 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
846 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             2 W BETHEL HILL         36.50N 78.92W
05/16/2023  E1.25 INCH       PERSON             NC   TRAINED SPOTTER

            LARGE HAIL REPORTED NORTH OF ROXBORO, NC
            NEAR BETHEL HILL SCHOOL RD AND HWY 501N.

&&

NTL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:23 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth37 min
May 16, 8:32 PM EDTSevere Thunderstorm WarningRAHGranville, Person, Vance43 min
May 16, 8:56 PM EDTSpecial Weather StatementRAHPerson49 min
May 16, 9:14 PM EDTSevere Thunderstorm WarningRAHGranville, Person, Vance46 min
May 16, 9:29 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Orange35 min
May 16, 9:44 PM EDTSpecial Weather StatementRAHHalifax, Vance, Warren61 min
May 16, 9:49 PM EDTFlash Flood Warning Considerable damage threatRAHGranville, Person67 min
May 16, 9:57 PM EDTSpecial Weather StatementRAHDavidson48 min
May 16, 10:06 PM EDTSpecial Weather StatementRAHOrange39 min
May 16, 10:51 PM EDTSpecial Weather StatementRAHJohnston, Nash, Wake54 min
May 16, 11:04 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Johnston, Nash, Wake, Wilson41 min
May 16, 11:07 PM EDTAreal Flood AdvisoryRAHEdgecombe, Franklin, Halifax, Nash, Vance, Warren2 hr
May 16, 11:10 PM EDTSpecial Weather StatementRAHAnson, Lee, Montgomery, Moore, Richmond65 min
May 16, 11:31 PM EDTAreal Flood AdvisoryRAHChatham, Harnett, Johnston, Lee, Moore, Randolph and 1 more3 hr
May 16, 11:42 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Johnston, Nash, Wayne, Wilson37 min
May 16, 11:49 PM EDTSpecial Weather StatementRAHHarnett, Lee, Moore, Richmond56 min
May 16, 11:58 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Johnston, Lee, Wake47 min
May 17, 12:39 AM EDTSpecial Weather StatementRAHJohnston, Wayne66 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.